Puerto Rico, 2019Tornado in Puerto Rico, July 27, 2019
July 27, 2019 · NWS SJU · 1 event in 1 county or zone
The combination of strong daytime and sea breeze convergence along with extreme instability resulted in the development of a strong thunderstorm across the municipality of Lajas during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of strong daytime and sea breeze convergence along with extreme instability resulted in the development of a strong thunderstorm across the municipality of Lajas during the late afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 27, 4:03 PM AST, 5 hours 12 minutes earlier.
Area forecast discussion, Jul 27, 4:03 PM AST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
403 PM AST Sat Jul 27 2019
.SYNOPSIS...Mainly fair weather conditions under hazy skies due
to Saharan dust and limited shower activity will prevail through
Sunday. The arrival of an active tropical wave will increase
shower and thunderstorm activity on Monday into Tuesday. A series
of tropical waves will move in by Wednesday and Friday,
respectively. Hazy skies due to saharan dust return briefly on
Thursday .
&&
.SHORT TERM...Tonight through Monday...
A drier than normal air mass along with suspended Saharan dust
will continue to affect the region tonight through Sunday.
Although mainly fair weather conditions will dominate the local
weather conditions, a few patches of low-level moisture will
result in showers streaming over the regional waters into portions
of northern and eastern Puerto Rico and the USVI during the
overnight and early Sunday morning. Limited afternoon convection
is expected across western Puerto Rico on Sunday afternoon, while
the rest of the forecast area will observe mostly fair weather
conditions under mostly sunny to partly cloudy and hazy skies.
Weather conditions are expected to gradually deteriorate on
Monday, as moisture advection increases due to the passage of an
active tropical wave across the forecast area. So far, model
guidance suggests a peak in precipitable water vapor content
around 21z on Monday with a value of 2.38 inches, which is above
the 75th percentile for July. As a result, scattered showers and
isolated thunderstorms are expected to gradually increase in
coverage across the regional waters and affect portions of the
eastern half of Puerto Rico and the USVI during the morning hours.
Additional showers and thunderstorms are expected across western
Puerto Rico during the afternoon hours as a result of strong
daytime heating and local effects. However, the presence of a deep
layer of mid to upper level clouds could limit this effect.
.LONG TERM...Tuesday through Saturday...
.PREV DISCUSSION... /issued 503 AM AST Sat Jul 27 2019/
Abundant moisture behind the tropical wave with precipitable
water content ranging from 2.00-2.40 inches across the region
will linger on Tuesday. Southeast steering wind flow will keep
showers and isolated thunderstorms streaming from the Caribbean
waters into the U.S. Virgin Islands and east/southeast sections
of Puerto Rio. Additional thunderstorms are forecast to develop
across much of PR through the day. Another tropical wave streams
quickly on Wednesday and in combination with an upper level trough
will maintain an active weather pattern across the islands. A
drier air mass with Saharan dust moves on Thursday, promoting
hazy skies and fair weather conditions. Then on Friday a weak
tropical wave moves quickly across the region, increasing shower
activity once again but not as heavy as earlier in the week. By
Saturday, breezy conditions and another drier air mass with
Saharan dust are expected.
&&
.AVIATION...Hazy skies due to Saharan dust expected through the
forecast period. However, visibility should remain P6SM. Fair
weather expected across the local terminals, but after 27/18Z VCSH
is possible at TJMZ with only a slight chance for VCTS. Winds from
the E-ENE at 10-20KT with occasional gusts and sea breeze variations
until 27/23Z, decreasing thereafter for the nighttime hours.
&&
.MARINE...Mainly tranquil marine conditions with seas up to 5 feet
and east to northeast winds up to 5 feet are expected across the
regional waters through at least late Sunday night. However,
locally fresh winds up to 20 knots will result in small craft to
exercise caution during this frame time, particularly across the
Caribbean waters. The passage of a tropical wave on Monday will
result in choppy marine conditions due to high seas and winds, as
well as an increase in shower and thunderstorm activity. A moderate
risk of rip currents is expected to continue along the northern
and southeastern beaches of Puerto Rico, as well as a few beaches
of Culebra, Vieques and St. Croix.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 80 90 78 88 / 20 20 30 50
STT 81 90 79 90 / 20 10 30 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Red Flag Warning until 6 PM AST this evening for South Central
Coastal Plains-Southwest Coastal Plains and Mona Island.
VI...None.
AM...None.
&&
SHORT TERM...WS
LONG TERM....ICPHazardous weather outlook, Jul 27, 5:30 AM AST, 15 hours 45 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
438 AM AST sabado 27 de julio de 2019
AMZ710>745-PRZ001>013-280845-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
438 AM AST sabado 27 de julio de 2019
Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia Uno...Hoy y esta noche
.Tronadas...Existe probabilidad de tronadas con lluvias
fuertes y vientos en rafagas breves esta tarde a traves de sectores
suroeste de Puerto Rico.
.Inundaciones...Lluvias de moderadas a fuertes a traves del
sruoeste de Puerto Rico esta tarde pudieran causar acumulacion de
agua en carreteras y en area bajas y de poco drenaje.
.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de sectores de las aguas cerca y retiradas de la
costa del Caribe.
.Oleaje...Se espera oleaje entre 5 y 6 pies a traves de sectores de
las aguas del Caribe y Pasaje de la Mona.
.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para de las playas del norte y sur de Puerto Rcio, asi
como para las playas de Vieques y Culebra.
.Calor...La combinacion de temperaturas por encima de lo normal y
alta humedad pudiera resultar en indices de calores entre 102 y 107
grados a traves de las areas bajas del oeste de Puerto Rico.
.Dia dos a siete...domingo a viernes
Una onda tropical activa afectara la region tarde el lunes hasta el
martes, resultando en periodos de actividad de aguaceros y tronadas.
Alguna de esta actividad de lluvia pudiera ser lo suficientemente
fuerte para potencialmente resultar en inundaciones urbanas y de
riachuelos.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vietos
fuertes, granizos, inundaciones, trombas marinas y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.
AMZ715-725-VIZ001-002-280845-
San Tomas, San John y Islas Adyacentes-Santa Cruz-
438 AM AST sabado 27 de julio de 2019
Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.
.Dia Uno...Hoy y esta noche
.Oleaje...Se espera oleaje entre 5 y 6 pies a traves de sectores del
sur de las aguas retiradas del Caribe y en sectores del noreste de
las aguas retiradas del Atlantico.
.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la mayorida de las playas de Santa Cruz.
.Calor...La combinacion de temperaturas por encima de lo normal y
alta humedad pudiera resultar en indices de calores entre 102 y 107
grados a traves de sectores de St. Thomas y Santa Cruz.
.Dia dos a siete...domingo a viernes
Una onda tropical activa afectara la region tarde el lunes hasta el
martes, resultando en periodos de actividad de aguaceros y tronadas.
Alguna de esta actividad de lluvia pudiera ser lo suficientemente
fuerte para potencialmente resultar en inundaciones urbanas y de
riachuelos.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vietos
fuertes, granizos, inundaciones, trombas marinas y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Jul 27, 5:33 PM AST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service San Juan PR
533 PM AST Sat Jul 27 2019
PRZ007-009-011-272215-
Western Interior-Southwest-Ponce and Vicinity-
533 PM AST Sat Jul 27 2019
...A LANDSPOUT WAS SPOTTED MOVING SOUTHWEST FROM SABANA GRANDE TO
LAJAS...
At 523 PM AST, a thunderstorm was located over Guanica. The storm is
moving slowly west southwest.
Winds in excess of 30 mph are possible with this storm in localized
areas. This system touched ground near highway 117. Heavy rain was
reported
Conditions in the atmosphere are such that weak, brief funnels may
form this late afternoon for another hour. They usually develop
beneath showers or weak thunderstorms when the air aloft is
especially cold.
These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.
Please contact the National Weather Service if you see a funnel.
LAT...LON 1793 6696 1797 6699 1797 6700 1796 6700
1796 6701 1798 6701 1801 6696 1804 6685
1795 6685 1795 6690 1796 6691 1797 6693
1796 6693 1795 6691 1794 6693 1793 6692
TIME...MOT...LOC 2129Z 240DEG 0KT 1798 6697
SnellSpecial weather statement, Jul 27, 5:59 PM AST, 3 hours 16 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
533 PM AST sabado 27 de julio de 2019
PRZ007-009-011-272215-
Oeste Interior-
533 PM AST sabado 27 de julio de 2019
...UNA TROMBA TERRESTRES ESTA LOCALIZADA MOVIENDOSE HACIA EL
SUROESTE DESDE SABANA GRANDE HASTA LAJAS...
A las 523 PM AST, una tronada estaba localizada sobre Guanica. Esta
tronada esta moviendose lentamente hacia el oeste suroeste.
Vientos en exceso de 30 mph son posible con esta tronada en areas
localizadas. Este sistema toco tierra cerca de carretera 117.
Lluvias fuertes fueron reportado con esta tronada.
Condiciones en la atmosfera estan inestable y trombas breve y leve
pudieran desarrollase esta tarde y por la proxima hora. Las trombas
normalmente se desarrollan bajo de aguaceros y tronadas debil cuando
el aire en los niveles altos estan especialmente mas frios.
Estas trombas normalmente son inofensivos, pero en occaciones raras
pueden tocar tierra brevemente y causar rafagas mas de 50 mph. Si
una tromba se acerca su area, mueva se dentro de una estructura.
Favor contactar el Servicio Nacional de Meteorologia si ves una
tromba.
Snell/ICP/JCP
Special weather statement, Jul 27, 6:44 PM AST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service San Juan PR
644 PM AST Sat Jul 27 2019
PRZ007-009>011-272315-
Mayaguez and Vicinity-Western Interior-Southwest-Ponce and Vicinity-
644 PM AST Sat Jul 27 2019
... The Activity in Lajas has Dissipated ...
Rain and thunderstorm activity is no longer being detected in
southwest Puerto Rico. Additional showers or landspouts are not
expected tonight.
LAT...LON 1794 6696 1793 6697 1797 6699 1798 6706
1795 6710 1797 6718 1793 6719 1799 6721
1801 6717 1803 6721 1807 6718 1809 6720
1811 6718 1803 6684 1795 6684 1795 6690
1797 6693 1795 6691 1794 6693 1793 6692
TIME...MOT...LOC 2242Z 240DEG 0KT 1800 6702
SnellSpecial weather statement, Jul 27, 7:05 PM AST, 2 hours 10 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
644 PM AST sabado 27 de julio de 2019
PRZ007-009-011-272215-
Mayaguez y Vecindad-Oeste Interior-Suroeste-Ponce y Vecindad-
644 PM AST sabado 27 de julio de 2019
...La actividad en Lahas se ha disipado...
La actividad de aguaceros y tronadas no se detecta sobre el suroeste
de Puerto Rico. No se esperan aguaceros o trombas terrestres durante
la noche.
Snell/ICP/JCP
Local storm report, Jul 27, 7:40 PM AST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
740 PM AST SAT JUL 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO LAJAS 18.05N 67.06W
07/27/2019 LAJAS PR EMERGENCY MNGR
PUBLIC AND LOCAL EMERGENCY MANAGERS REPORTED A TORNADO
TOUCHING DOWN NEAR THE ROAD PR-117 IN LAJAS AT AROUND 515
PM AST. SO FAR, FATALITIES NOR INJURIES HAVE BEEN
REPORTED. HOWEVER, DAMAGE TO A PLANTAIN FARM, POULTRY
HOUSE AND A HOUSE ROOF, AS WELL AS A FALLEN ELECTRICAL
POLE AND A TREE WERE REPORTED WITH THIS EVENT. DOMESTIC
ANIMALS FROM THE POULTRY HOUSE ARE MISSING. A FEW HOUSES
IN THE AREA HAVE NO ELECTRICITY. BASED ON THESE DAMAGES,
THIS TORNADO WAS GIVEN A PRELIMINARY MAGNITUDE OF F0.
&&
ICOLONTornado, Lajas
- When
- July 27, 9:15 PM AST
- Where
- Lajas County, 2.89 mi NNE of Lajas
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 1 yd
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 18.040, -67.016
Public and local emergency managers reported a tornado touching down near Road PR-117 in Lajas. No fatalities nor injuries have been reported. However, damage to a plantain farm, poultry house and a house roof, as well as fallen electrical pole and a tree were reported with this event. Domestic animals from the poultry house were missing. A few houses in the area had no electricity.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 27 to 31, 201925 deaths · 17 events
- Damaging Winds in Michigan, July 27, 20191 injured · $45,000 · 55 kt wind · 6 events
- Excessive Heat in California, July 27 to 28, 20195 events
- Hail in South Dakota, July 27, 20191 in hail · 4 events
- Damaging Winds and High Wind in Colorado, July 27, 201954 kt wind · 3 events
- Damaging Winds in New York, July 27, 201950 kt wind · 2 events
- Excessive Heat in California, July 27 to 28, 20192 events
- Hail in Connecticut, July 27, 20191 in hail · 1 event
- Marine Thunderstorm Wind in Lake Huron, July 27, 20191 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, July 27, 20191 event
- Funnel Cloud in Iowa, July 27, 20191 event
- Damaging Wind in South Dakota, July 27, 201954 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845570.